Back to Ask the Diabetes Team Ask the Diabetes Team

From Grand Rapids, Michigan, USA:

About once every six weeks or so, my eight-year-old daughter has high NIGHTTIME sugars, in the 275 mg/dl [15.3 mmol/L] to 340 mg/dl [18.9 mmol/L] range, that do not respond to one or two corrections. It usually takes three or four attempts with extra insulin to get her to drop. I give a correction, then check in 90 minutes, then give another typical half-unit as she will only drop 10 mg/dl. This NEVER happens during the day. It is not related to overdue site changes. I change her site every two and a half days and this can happen the second day of a site that works well. She has no occlusions/kinking/etc. I know what to look for. Can there be a physiological reason for this? I have her A1Cs always around 6.5 so you know I have good control and test frequently. I cannot link it to a specific high protein type of food at snack. It can take six hours to get her to drop into range. I usually sleep by her bed and just keep checking her every 90 minutes. Do you have any advice? Do others have this same issue? My doctor does not know why this is happening. Is this unusual?


I don't know why you should have a recurring pattern in this way. If it were only a site issue, it should occur generally before most changes and not every six weeks. If there were ketones associated with this, it would strongly infer that the glucose levels are higher due to inadequate dosing of insulin in some manner: small leakage, partial kink of tubing, deteriorating infusion site, etc. If she were older or had some pubertal changes, I could think of several other "hormonal" issues. Keep thinking creatively and stay in touch with your diabetes team. That this occurs, I'm sure is frustrating, but as long as you are on top of things, I would not expect this to progress to something "dangerous." You might want to consider giving a shot of rapid-acting insulin, or even Regular, during these times to see how things go. But, certainly stay in touch with your diabetes team.


Original posting 27 Dec 2006
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.